Heparin-Induced Thrombosis without Thrombocytopenia Causing Fulminant Pulmonary Embolism after Off-pump Coronary Artery Bypass Grafting

Authors

  • Amir K. Bigdeli
  • Christoph Schmitz
  • Dirk Bruegger
  • Florian Weis
  • Marion Weis
  • Sebastian Michel
  • Daniel Schmauss
  • Daniel Reichart
  • Bruno Reichart
  • Ralf Sodian

DOI:

https://doi.org/10.1532/HSF98.20091057

Abstract

Heparin-induced thrombocytopenia (HIT) is a rare immune-mediated complication of heparin administration. A potentially life-threatening complication, HIT is difficult to diagnose in patients in the intensive care unit after cardiac surgery because there can be multiple reasons for thrombocytopenia. Moreover, immune-mediated platelet consumption may be masked by reactive thrombocytosis, which is common in the typical postoperative course after cardiac surgery. We report the case of a 57-year-old male patient who developed fulminant pulmonary embolism following heparin-induced thrombosis without thrombocytopenia after off-pump coronary artery bypass surgery.

References

Ananthasubramaniam K, Shurafa M, Prasad A. 2000. Heparin-induced thrombocytopenia and thrombosis. Prog Cardiovasc Dis 42:247-60.nCartier R, Robitaille D. 2001. Thrombotic complications in beating heart operations. J Thorac Cardiovasc Surg 121:920-22.nChong BH. 1992. Heparin-induced thrombocytopenia. Aust N Z J Med 22:145-52.nDeLaria GA, Hunter JA. 1991. Deep venous thrombosis. Implications after open heart surgery. Chest 99:284-8.nJosa M, Siouffi SY, Silverman AB, et al. 1993. Pulmonary embolism after cardiac surgery. J Am Coll Cardiol 21:990-6.nPouplard C, May MA, Regina S, Marchand M, Fusciardi J, Gruel Y. 2005. Changes in platelet count after cardiac surgery can effectively predict the development of pathogenic heparin-dependent antibodies. Br J Haematol 128:837-41.nReis SE, Polak JF, Hirsch DR, et al. 1991. Frequency of deep venous thrombosis in asymptomatic patients with coronary artery bypass grafts. Am Heart J 122:478-82.nSelleng S, Selleng K, Wollert HG, et al. 2008. Heparin-induced thrombocytopenia in patients requiring prolonged intensive care unit treatment after cardiopulmonary bypass. J Thromb Haemost 6:428-35.nShammas NW. 2000. Pulmonary embolus after coronary artery bypass surgery: a review of the literature. Clin Cardiol 23:637-44.nTibayan FA, Leung LL, Burdon TA, et al. 2008. Heparin-induced thrombosis without thrombocytopenia. J Thorac Cardiovasc Surg. In press.nWarkentin TE, Greinacher A. 2004. Heparin-induced thrombocytopenia: recognition, treatment, and prevention: the Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy. Chest 126(suppl):311S-37S.nWarkentin TE, Kelton JG. 1996. A 14-year study of heparin-induced thrombocytopenia. Am J Med 101:502-7.n

Published

2009-12-24

How to Cite

Bigdeli, A. K., Schmitz, C., Bruegger, D., Weis, F., Weis, M., Michel, S., Schmauss, D., Reichart, D., Reichart, B., & Sodian, R. (2009). Heparin-Induced Thrombosis without Thrombocytopenia Causing Fulminant Pulmonary Embolism after Off-pump Coronary Artery Bypass Grafting. The Heart Surgery Forum, 12(6), E368-E370. https://doi.org/10.1532/HSF98.20091057

Issue

Section

Articles

Most read articles by the same author(s)

1 2 3 > >>